Journal of Symbolic Logic

Hypergraph sequences as a tool for saturation of ultrapowers

M. E. Malliaris

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let T₁, T₂ be countable first-order theories, Mi ⊨ Ti, and 𝒟 any regular ultrafilter on λ ≥ ℵ₀. A longstanding open problem of Keisler asks when T₂ is more complex than T₁, as measured by the fact that for any such λ, 𝒟, if the ultrapower (M₂)λ/𝒟 realizes all types over sets of size ≤ λ, then so must the ultrapower (M₁)λ/𝒟. In this paper, building on the author's prior work [12] [13] [14], we show that the relative complexity of first-order theories in Keisler's sense is reflected in the relative graph-theoretic complexity of sequences of hypergraphs associated to formulas of the theory. After reviewing prior work on Keisler's order, we present the new construction in the context of ultrapowers, give various applications to the open question of the unstable classification, and investigate the interaction between theories and regularizing sets. We show that there is a minimum unstable theory, a minimum TP₂ theory, and that maximality is implied by the density of certain graph edges (between components arising from Szemerédi-regular decompositions) remaining bounded away from 0,1. We also introduce and discuss flexible ultrafilters, a relevant class of regular ultrafilters which reflect the sensitivity of certain unstable (non low) theories to the sizes of regularizing sets, and prove that any ultrafilter which saturates the minimal TP₂ theory is flexible.

Article information

Source
J. Symbolic Logic Volume 77, Issue 1 (2012), 195-223.

Dates
First available in Project Euclid: 20 January 2012

Permanent link to this document
http://projecteuclid.org/euclid.jsl/1327068699

Digital Object Identifier
doi:10.2178/jsl/1327068699

Mathematical Reviews number (MathSciNet)
MR2951637

Zentralblatt MATH identifier
1247.03048

Citation

Malliaris, M. E. Hypergraph sequences as a tool for saturation of ultrapowers. J. Symbolic Logic 77 (2012), no. 1, 195--223. doi:10.2178/jsl/1327068699. http://projecteuclid.org/euclid.jsl/1327068699.


Export citation

References

  • J. Baker and K. Kunen Limits in the uniform ultrafilters, Transactions of the American Mathematical Society, vol. 353(2001), no. 10, pp. 4083–4093.
  • S. Buechler Lascar strong types in some simple theories, Journal of Symbolic Logic, vol. 64(1999), no. 2, pp. 817–824.
  • W. Comfort and S. Negrepontis The theory of ultrafilters, Springer-Verlag,1974.
  • A. Dow Good and ok ultrafilters, Transactions of the American Mathematical Society, vol. 290(1985), no. 1, pp. 145–160.
  • M. Džamonja and S. Shelah On $\triangleleft^\ast$-maximality, Annals of Pure and Applied Logic, vol. 125(2004), pp. 119–158.
  • I. Farah, B. Hart, and D. Sherman Model theory of operator algebras II: model theory,2010, family Arxiv: 1004.0741v1.
  • V. Guingona On uniform definability of types over finite sets,2010, family Arxiv: 1005.4924.
  • H. J. Keisler Ultraproducts which are not saturated, Journal of Symbolic Logic, vol. 32(1967), pp. 23–46.
  • S. Kochen Ultraproducts in the theory of models, Annals of Mathematics. Second Series, vol. 74(1961), no. 2, pp. 221–261.
  • J. Komlós and M. Simonovitz Szemerédi's regularity lemma and its applications in graph theory, Combinatorics, Paul Erdős is eighty. Volume 2, Bolyai Society Mathematical Studies, Budapest,1996, pp. 295–352.
  • K. Kunen Ultrafilters and independent sets, Transactions of the American Mathematical Society, vol. 172(1972), pp. 299–306.
  • M. Malliaris Realization of $\varphi$-types and Keisler's order, Annals of Pure and Applied Logic, vol. 157(2009), pp. 220–224.
  • –––– The characteristic sequence of a first-order formula, Journal of Symbolic Logic, vol. 75(2010), no. 4, pp. 1415–1440.
  • –––– Edge distribution and density in the characteristic sequence, Annals of Pure and Applied Logic, vol. 162(2010), no. 1, pp. 1–19.
  • S. Shelah Simple unstable theories, Annals of Mathematical Logic, vol. 19(1980), pp. 177–203.
  • –––– Classification theory and the number of non-isomorphic models, revised ed., North-Holland,1990.
  • –––– The universality spectrum: Consistency for more classes, Combinatorics: Paul Erdős is eighty. Volume 1, Bolyai Society Mathematical Studies, Budapest,1993, pp. 403–420.
  • –––– Toward classifying unstable theories, Annals of Pure and Applied Logic, vol. 80(1996), pp. 229–255.
  • S. Shelah and A. Usvyatsov More on ${\rm SOP}_1$ and ${\rm SOP}_2$, Annals of Pure and Applied Logic, vol. 155(2008), no. 1, pp. 16–31.